Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the stability and convergence of higher-order mixed finite element methods for second-order elliptic problems


Author: Manil Suri
Journal: Math. Comp. 54 (1990), 1-19
MSC: Primary 65N30; Secondary 65N10
DOI: https://doi.org/10.1090/S0025-5718-1990-0990603-X
MathSciNet review: 990603
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the use of higher-order mixed methods for second-order elliptic problems by establishing refined stability and convergence estimates which take into account both the mesh size h and polynomial degree p. Our estimates yield asymptotic convergence rates for the p- and h -- p-versions of the finite element method. They also describe more accurately than previously proved estimates the increased rate of convergence expected when the h-version is used with higher-order polynomials. For our analysis, we choose the Raviart-Thomas and the Brezzi-Douglas-Marini elements and establish optimal rates of convergence in both h and p (up to arbitrary $ \varepsilon > 0$).


References [Enhancements On Off] (What's this?)

  • [1] I. Babuška, The p- and h -- p versions of the finite element method. The state of the art, in Finite Elements Theory and Application (D. L. Dwoyer, M. Y. Hussaini and R. G. Voigt, eds.), Springer-Verlag, New York, 1988, pp. 199-239. MR 964487 (90b:65197)
  • [2] -, Are high degree elements preferable? Some aspects of the h and h -- p versions of the finite element method, in Numerical Techniques for Engineering Analysis and Design, Vol. I (G. N. Pande and J. Middleton, eds.), Martinus Nijhoff Publishers, 1987.
  • [3] I. Babuška and M. R. Dorr, Error estimates for the combined h and p version of the finite element method, Numer. Math. 37 (1981), 257-277. MR 623044 (82h:65080)
  • [4] I. Babuška and T. Scapolla, The computational aspects of the h, p and h -- p versions of the finite element method, in Advances in Computer Methods for PDEs-VI (R. Vichnevetsky and R. S. Stepleman, eds.), IMACS, 1987.
  • [5] I. Babuška and M. Suri, The h -- p version of the finite element method with quasiuniform meshes, RAIRO Modél. Math. Anal. Numér. 21 (1987), 199-238. MR 896241 (88d:65154)
  • [6] -, The treatment of nonhomogeneous Dirichlet boundary conditions by the p-version of the finite element method, Numer. Math. 55 (1989), 97-121. MR 987158 (90m:65191)
  • [7] I. Babuška and B. A. Szabo, Lecture notes on finite element analysis, In preparation.
  • [8] I. Babuška, B. A. Szabo and I. N. Katz, The p-version of the finite element method, SIAM J. Numer. Anal. 18 (1981), 515-545. MR 615529 (82j:65081)
  • [9] F. Brezzi, J. Douglas and L. D. Marini, Two families of mixed finite elements for second order elliptic problems, Numer. Math. 47 (1985), 217-235. MR 799685 (87g:65133)
  • [10] P. G. Ciarlet, The finite element method for elliptic problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [11] S. Jensen and M. Vogelius, Divergence stability in connection with the p-version of the finite element method, to appear in SIAM J. Numer. Anal., 1990. MR 1080717 (91m:65261)
  • [12] C. Johnson and V. Thomée, Error estimates for some mixed finite element methods for parabolic type problems, RAIRO Anal. Numér. 15 (1981), 41-78. MR 610597 (83c:65239)
  • [13] J. L. Lions and E. Magenes, Non-homogeneous boundary value problems and applications I, Springer-Verlag, Berlin and New York, 1972.
  • [14] P. A. Raviart and J. M. Thomas, A mixed finite element method for second order elliptic problems, Proc. Sympos. Mathematical Aspects of the Finite Element Method (Rome, 1975), Lecture Notes in Math., vol. 606, Springer-Verlag, Berlin, 1977, pp. 292-315. MR 0483555 (58:3547)
  • [15] L. R. Scott and M. Vogelius, Norm estimates for a maximal right inverse of the divergence operator in spaces of piecewise polynomials, RAIRO Modél. Math. Anal. Numér. 19 (1985), 111-143. MR 813691 (87i:65190)
  • [16] E. M. Stein, Singular integrals and differentiability properties of functions, Princeton Univ. Press, Princeton, N.J., 1970. MR 0290095 (44:7280)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65N10

Retrieve articles in all journals with MSC: 65N30, 65N10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1990-0990603-X
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society